Missouri, 2010

Hail in Missouri, May 26, 2010

May 26, 2010 · NWS SGF · 1 event in 1 county or zone

Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail to the the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail to the the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 5:26 PM CST, 50 minutes earlier.

Area forecast discussion, May 26, 5:26 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT WED MAY 26 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A WARM AND HUMID AIRMASS REMAINED OVER THE REGION WEDNESDAY
UNDERNEATH AN UPPER RIDGE AXIS EXTENDING FROM TEXAS TO THE GREAT
LAKES. CONVECTION THROUGH EARLY AFTERNOON HAS BEE CONFINED ACROSS
THE EASTERN OZARKS INTO SOUTHEAST MISSOURI WHERE DEEP MOISTURE
CONVERGENCE WAS IN PLACE. THE LACK OF SURFACE CONVERGENCE AND
SLIGHTLY DRIER ALOFT SEEMED TO BE THE INHIBITING FACTORS TO
THUNDERSTORM DEVELOPMENT ACROSS THE REMAINDER OF THE MISSOURI
OZARKS AND SOUTHEAST KANSAS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE EARLY EVENING WITH THE ACTIVITY MORE FOCUSED FROM SOUTH
CENTRAL INTO SOUTHEAST MISSOURI. PATCHY FOG WILL AGAIN DEVELOP
LATE TONIGHT AND EARLY THURSDAY.

THURSDAY WILL BE SIMILAR TO THE PAST COUPLE OF DAYS. A LINGERING
MOIST AND UNSTABLE AIRMASS WILL AGAIN LEAD TO PRIMARILY DIURNALLY
DRIVEN CONVECTION. A VORTICITY LOBE MAY ROTATE AROUND THE UPPER
RIDGE FROM THE UPPER MIDWEST TOWARD THE OHIO RIVER VALLEY. THIS
MAY ENHANCE THE COVERAGE OF THUNDERSTORMS ACROSS SOUTH CENTRAL
MISSOURI EASTWARD. HOWEVER THE OVERALL LACK OF SIGNIFICANT SYNOPTIC
SCALE LIFT WILL RESULT IN UNORGANIZED CONVECTION AND AN OUTSIDE
RISK FOR SEVERE WEATHER.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION LATER THURSDAY
INTO FRIDAY. A DRIER AIRMASS WILL ADVECT INTO THE OZARKS FRIDAY AS
THE SURFACE RIDGE EXTENDS FROM THE GREAT LAKES INTO THE OZARKS.
THIS WILL SHUT OFF CONVECTIVE DEVELOPMENT FOR A COUPLE OF DAYS BUT
HAVE ONLY MODEST IMPACTS ON DAY TIME TEMPERATURES. OVERNIGHT LOWS
WILL BE A BIT COOLER GIVEN THE DRIER AIRMASS.

THE UPPER RIDGE WILL FLATTEN LATE IN THE WEEKEND INTO EARLY NEXT
WEEK AS A SHORTWAVE TROUGH RIDES ACROSS THE NORTHERN TIER OF THE
U.S. THIS MAY CAUSE A WEAK FRONT TO DROP INTO THE AREA FOR
MEMORIAL DAY. ISOLATED CONVECTION MAY DEVELOP AS EARLY SUNDAY AS
MOISTURE INCREASES WITH A BETTER CHANCE ON MEMORIAL DAY. AT THIS
TIME IT APPEARS THE ACTIVITY ON MEMORIAL DAY WILL BE ISOLATED TO
SCATTERED WITH A LIMITED RISK FOR SEVERE WEATHER.

FOSTER

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ARE ONCE AGAIN DEVELOPING ACROSS THE REGION
DURING THE PEAK HEATING PERIOD. THIS ACTIVITY WILL CONTINUE INTO
THE EARLY EVENING HOURS...THEN SHOULD START TO DISSIPATE AFTER
SUNSET. WITH THIS ACTIVITY BEING ISOLATED TO SCATTERED IN NATURE
CONFIDENCE IN A TAF SITE BEING AFFECT IS LOW AND WILL JUT INCLUDED
VCTS. HOWEVER...THUNDERSTORM ACTIVITY IS CURRENTLY DEVELOPING CLOSE
ENOUGH TO THE KBBG SITE THAT A TEMPO GROUP FOR THUNDER AS BEEN ADDED.
BRIEF MVFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY.

LIGHT FOG WILL ONCE AGAIN BE POSSIBLE OVERNIGHT AS A MOIST AIR
MASS WILL BE IN PLACE OVER THE REGION. THE WARM AND HUMID AIRMASS
WILL REMAIN OVER THE AREA TOMORROW...AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 11:41 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED MAY 26 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

THE THUNDERSTORM WIND GUST RISK IS LIMITED WITH GUSTS OF 60 MPH
POSSIBLE.

THE HAIL RISK IS LIMITED WITH ONE INCH IN DIAMETER HAIL POSSIBLE.

THE FLASH FLOOD RISK IS LIMITED.

THE LIGHTNING RISK IS LIMITED.

DISCUSSION...

SCATTERED THUNDERSTORMS WITH A FEW SHORT LIVED STRONG TO SEVERE
STORMS WILL BE POSSIBLE WITH 60 MPH WIND GUSTS AND LARGE HAIL THE
PRIMARY HAZARDS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
WHERE SLOW MOVING STORMS PERSIST OR BRIEFLY TRAIN OVER THE SAME
AREAS PRODUCING HEAVY THUNDERSTORM DOWNPOURS. THUNDERSTORM
ACTIVITY WILL GRADUALLY WEAKEN DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY FROM LATE
MORNING THROUGH THE EVENING HOURS. A FEW OF THE STRONGER STORMS
COULD BECOME SEVERE...WITH A LIMITED RISK FOR DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL.

A LIMITED RISK FOR THUNDERSTORMS IS EXPECTED AGAIN SUNDAY NIGHT
INTO MONDAY AND TUESDAY AS A WEAK FRONT MOVES SOUTHEAST INTO THE
REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
 ANY SEVERE WEATHER THAT DEVELOPS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 26, 4:41 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT WED MAY 26 2010

MOZ066-067-262315-
VERNON MO-ST. CLAIR MO-
541 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN VERNON AND WEST CENTRAL
ST. CLAIR COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HARWOOD...OR 9 MILES
SOUTHEAST OF RICH HILL...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL
IS EXPECTED WITH THIS STORM.

CCC

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
May 26, 6:16 PM CST
Where
Taney County, 1.11 mi W of Garber
Measured
0.88 in hail
Reported by
Public
Coordinates
36.680, -93.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221982.